May 1957

The Steroid-Induced Peptic Ulcer

Author Affiliations

From the Divisions of General Surgery and Arthritis, Henry Ford Hospital.

AMA Arch Surg. 1957;74(5):675-679. doi:10.1001/archsurg.1957.01280110017003

Introduction  The advent of corticotropin (ACTH) and the development of ulcer symptoms in patients on steroid therapy have led to a reevaluation of the peptic ulcer problem. Peptic ulcer previously occurred largely in a certain type of person who was said to have an "ulcer diathesis," but the introduction of new ulcerogenic agents has somewhat changed the picture. It is to be noted that most of these ulcerogenic agents are antiarthritic or antirheumatic compounds, and our material is obtained from patients suffering originally from these chronic ailments. The frequency of peptic ulceration in patients on steroid therapy appears to be more than coincidental. Although a medical ulcer program and discontinuance of the offending agents usually suffice, there are times when complications of the ulcer arise which demand surgical intervention. Our experience with this type of ulcer and its complications forms the basis of this report.

Physiological Considerations  Peptic ulcer has

First Page Preview View Large
First page PDF preview
First page PDF preview